Mathematical Research Letters

Volume 21 (2014)

Number 5

Some remarks on the $n$-linear Hilbert transform for $n \geq 4$

Pages: 1155 – 1176



Camil Muscalu (Department of Mathematics, Cornell University, Ithaca, NYew York, U.S.A.)


We prove that for every integer $n \geq 4$, the $n$-linear operator whose symbol is given by a product of two generic symbols of $n$-linear Hilbert transform type, does not satisfy any $L^p$ estimates similar to those in Hölder inequality. Then, we extend this result to multilinear operators whose symbols are given by a product of an arbitrary number of generic symbols of $n$-linear Hilbert transform kind. As a consequence, under the same assumption $n \geq 4$, these immediately imply that for any $1 \lt p_1, \dots , p_n \leq \infty$ and $0 \lt p \lt \infty$ with $1/p_1 + \cdots + 1/p_n = 1/p$, there exist non-degenerate subspaces $\Gamma \subseteq \mathbb{R}^n$ of maximal dimension $n-1$, and Mikhlin symbols $m$ singular along $\Gamma$, for which the associated $n$-linear multiplier operators $T_m$ do not map $L^{p_1} \times \cdots \times L^{p_n}$ into $L^p$. These counter-examples are in sharp contrast with the bilinear case, where similar operators are known to satisfy many $L^p$ estimates of Hölder type.

Full Text (PDF format)